Thunderstorm Wind, Indiana
- When
- June 23, 2:21 PM EST
- Where
- Indiana County, 2 mi SW of Smicksburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.850, -79.200
Tree reported down along Barnard road.
A prefrontal trough and cold front tracked across the Upper Ohio Valley region and as diurnal instability increased by mid-afternoon strong to severe storms developed, with MUCAPE of 1500J/kg on average and effectives shear between 35-40kts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A prefrontal trough and cold front tracked across the Upper Ohio Valley region and as diurnal instability increased by mid-afternoon strong to severe storms developed, with MUCAPE of 1500J/kg on average and effectives shear between 35-40kts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 23, 2:15 PM EST, 6 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 315 PM EDT Sun Jun 23 2024 .SYNOPSIS... Storms will increase in coverage this afternoon and evening before and along a cold front. Some may be severe, with wind being the primary threat, while isolated tornadoes could not be ruled out. Temperatures drop to near-normal on Monday before increasing, yet again, next week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... KEY MESSAGES: - Severe weather possible this afternoon with wind being the primary threat, although tornadoes could not be ruled out. - Cooler temperatures tonight. ------------------------------------------------------------------- 3pm update... Thus far, despite MLCAPE around 1000 J/kg as per latest RAP analysis, storms have struggled to gain a lot of vertical extent beyond around 15,000 feet as a cap evident on our 18z sounding is preventing growth above that layer. If repeated updraft attempts and/or stronger forcing from the cold front itself can erode and punch through that layer, stronger cores tapping into intruding mid-level dry air may pose a damaging wind potential into the evening as DCAPE subsequently increases. Below that 15kft layer though, there is plenty of shear packed into the 0-1 km layer with low level MLCAPE in excess of 100 J/kg sufficient for updraft shearing and stretching. Veering of the wind field in the low levels isn't quite as pronounced as initially modeled, but latest KPBZ VAD profiles indicate >100 m2/s2 0-1 km SRH, thus any right moving shower or storm (SE direction) could tap into enhanced streamwise vorticity and pose a localized tornado threat given LCL heights around 750-1000 meters. All that said, weakly rotating, generally low topped gusty showers have been the dominant feature to this point as we await the arrival of the cold front and the strongest forcing. Some instability generation is expected throughout the afternoon, along with a reinforcement of mid-level dry air along and just before the front that may suggest wind threats increase in probability throughout the day and remain maximized along the front in 1200-1400 DCAPE. Should this realize, storms will likely be cold pool-dominant, in-detriment to tornadogenesis, though stretching and boundary ingestion will remain in the cards. Just ahead of and along the front, mesoanalysis indicates up to 1300 J/kg of DCAPE. A low-jet behind the pre frontal trough will stretch the 0-3km shear up to around 30-35kts, with most of that packed in the lowest 1km in a veered profile. This would suggest a favorable environment for tornadoes in right moving storms. Hail seems quite low probability with dry air dislocated from the hail growth zone and storm heights in excess of 40kft-50kft needed. Storm chances will persist across much of the area until the cold front arrives this evening. Tonight will bring a welcome cool-down into the 60s and even 50s with cold advection, clearing, and decreasing shower chances behind the front. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... KEY MESSAGES: - Mainly dry weather returns - Seasonable temperatures return Monday, warmer Tuesday. ------------------------------------------------------------------- The upper trough will cross the NE CONUS Monday, as surface high pressure builds in underneath. This should result in dry and seasonable weather. Mainly clear skies and light wind should result in radiational cooling Monday night. Most locations will see lows in the 50s. Patchy river valley fog is also expected. Rising 1000-500mb heights and warm advection should return temperatures to above seasonable levels on Tuesday. A couple of MCSs are expected to develop across the Midwest region Tuesday night. Some operational models brush these complexes near the Upper Ohio Valley region late Tuesday and Tuesday night. Given the placement of the low level jet upstream, and the tendency for MCSs to follow the 1000-500mb thickness pattern. As the 12Z mesoscale guidance begins to come in, it has been a bit more bullish on convective development in central Michigan. Its also suggests that convective elements deteriorate as they head southeast into ridging and drier air, but it will warrant watching Tuesday and Tuesday night. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... KEY MESSAGES: - Thunderstorms likely with a Wednesday cold front - Cooler Thursday, followed by a warming trend - Dry Thursday and Friday, before another front approaches Saturday ------------------------------------------------------------------- The next shortwave trough, and associated surface cold front, is expected to approach and cross the region on Wednesday, with showers and thunderstorms likely. Strong to severe storms will be possible, if current model projections of shear and instability levels verify. This will also largely depend on a favorable arrival time. High pressure is expected to return dry weather to the region Thursday and Friday. Seasonable temperatures are expected Thursday, before a return to above average readings on Friday as heights rise and warm advection occurs. The next approaching cold front will return shower and thunderstorm chances back to the forecast at the start of the weekend. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Scattered to numerous showers and thunderstorms are expected along and ahead of an advancing cold front this afternoon and evening (favoring 19z-00z). Storm strength may be dependent on degree of surface heating, but risks exist for damaging wind and small hail along with the typical vsby/cig restrictions in heavier rain. Isolated showers may persist after FROPA this evening given delayed passage of the upper level trough axis. However, its crossing overnight will foster cool, dry advection that will end shower activity and begin to erode post-frontal stratocu. Ensemble models vary in degree/timing/cover of that clearing, with residual boundary layer moisture favoring pockets of low VFR to MVFR cigs near FKL/DUJ/LBE/MGW. Building high pressure will support VFR and reduced afternoon CU Monday. Expect deeper mixing and residual surface gradients to foster 20-30kt NW afternoon wind gusts. .Outlook... Ensembles hint at potential MCS moving SE out of the Great Lakes sometime between Tuesday night through Thursday morning ahead of the next upper level shortwave. This is will need to be monitored for terminal impacts. Thereafter, high pressure and ridging aloft should support multiple days of dry weather. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Milcarek NEAR TERM...MLB/Milcarek SHORT TERM...WM/Milcarek LONG TERM...WM/Milcarek AVIATION...Frazier
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1243 PM EDT Sun Jun 23 2024 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029- 031-073>078-WVZ001>004-012-021-509>514-241645- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Indiana- Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1243 PM EDT Sun Jun 23 2024 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. There is a Slight Risk, or risk level 2 out of 5, for severe thunderstorms this afternoon and evening. The main hazard is expected to be damaging wind, though isolated tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Milcarek
Special Weather Statement
National Weather Service Pittsburgh PA
245 PM EDT Sun Jun 23 2024
PAZ014-021-022-073-231915-
Armstrong PA-Butler PA-Westmoreland PA-Allegheny PA-
245 PM EDT Sun Jun 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BUTLER...
NORTHEASTERN ALLEGHENY...NORTHWESTERN WESTMORELAND AND CENTRAL
ARMSTRONG COUNTIES THROUGH 315 PM EDT...
At 245 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sarver, or 7 miles west of Kittanning, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kittanning, Lower Burrell, Harrison Township, Natrona Heights, Ford
City, Leechburg, Sarver, Freeport, West Kittanning, West Leechburg,
Rural Valley, Worthington, West Hills, Manorville, Ford Cliff,
Applewold, Lenape Heights, Atwood, Crooked Creek Lake Park, and
Templeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4059 7973 4082 7977 4093 7953 4093 7929
4074 7927
TIME...MOT...LOC 1845Z 246DEG 37KT 4080 7967
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FrazierSpecial Weather Statement
National Weather Service Pittsburgh PA
257 PM EDT Sun Jun 23 2024
OHZ059-231930-
Belmont OH-
257 PM EDT Sun Jun 23 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BELMONT COUNTY THROUGH
330 PM EDT...
At 256 PM EDT, Doppler radar was tracking a strong thunderstorm over
Barnesville, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
St. Clairsville, Barnesville, Bethesda, Belmont, Morristown, Neffs,
Alledonia, and Barkcamp State Park.
This includes Interstate 70 in Ohio between mile markers 207 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3992 8117 4002 8119 4013 8090 4005 8076
3989 8085
TIME...MOT...LOC 1856Z 260DEG 27KT 3999 8112
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FrazierSpecial Weather Statement
National Weather Service Pittsburgh PA
312 PM EDT Sun Jun 23 2024
PAZ016-022-077-078-231945-
Armstrong PA-Jefferson PA-Higher Elevations of Indiana PA-Indiana PA-
312 PM EDT Sun Jun 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN INDIANA...SOUTHERN
JEFFERSON AND SOUTHEASTERN ARMSTRONG COUNTIES THROUGH 345 PM EDT...
At 312 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Indiana, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Indiana, Punxsutawney, Clymer, Sykesville, Rural Valley, Big Run,
Dayton, Chevy Chase Heights, Rossiter, Ernest, Marion Center, Cherry
Tree, Creekside, Plumville, Glen Campbell, Timblin, Shelocta, Atwood,
Dixonville, and Commodore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4070 7882 4061 7918 4066 7933 4096 7935
4108 7881 4072 7880
TIME...MOT...LOC 1912Z 258DEG 48KT 4082 7919
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FrazierThe Pittsburgh radar (KPBZ), 93 km away, was scanning. The volume nearest the first event began at 19:19 UTC.
3 thunderstorm wind. Local standard time, as filed.
Tree reported down along Barnard road.
Numerous downed trees reported.
Large limb down greater then 6 in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198057, 1198059, 1198058.